West Virginia, 2014

Damaging Winds in West Virginia, December 24, 2014

December 24, 2014 · NWS RLX · 2 events in 1 county or zone

A narrow line of showers, with a few embedded thunderstorms, accompanied a strong cold front during Christmas Eve. Temperatures had been in the 60 to 65 degree range during the afternoon with dew points in the lower 50s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A narrow line of showers, with a few embedded thunderstorms, accompanied a strong cold front during Christmas Eve. Temperatures had been in the 60 to 65 degree range during the afternoon with dew points in the lower 50s.

In the fast moving showers, most wind gusts were in the 40 to 50 mph range across the western lowland counties, as far east as the Interstate 79 corridor. In Boone County, a stronger gust likely occurred. Around 4,600 customers temporarily lost electricity in southwestern West Virginia, including the Huntington to Charleston corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 24, 2:55 PM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Dec 24, 2:55 PM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
255 PM EST WED DEC 24 2014

.SYNOPSIS...
COLD FRONT BRINGS GUSTY WINDS AND SHOWERS INTO THIS EVENING.
CHRISTMAS DAY STARTS COLD...CLOUDY...AND WINDY...WITH A FEW RAIN AND
SNOW SHOWERS.  HIGH PRESSURE CHRISTMAS NIGHT INTO SATURDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
MODELS CONTINUE TO DRIVE A STRONG COLD FRONT EASTWARD ACROSS THE AREA
THIS AFTERNOON AND EVENING...ACCOMPANIED BY A BAND OF SHOWERS AND A
FEW THUNDERSTORMS. STILL SHOWING A MODERATE WESTERLY 850MB JET...
PUNCHING IN BEHIND THE FRONT...AND LIFTING UP ACROSS THE LOW LANDS
AND NORTHERN MOUNTAINS. THIS COUPLED WITH A TIGHT AND IMPRESSIVE
COLD ADVECTION THERMAL PATTERN WILL GREATLY ENHANCE DOWNWARD
MOMENTUM TRANSFER...FIRST WITH THE SHOWERS AND FOR SEVERAL HOURS
BEHIND THE FRONT. THUS...WILL CONTINUE THE WIND ADVISORY FOR
NORTHWESTERN TWO THIRDS OF THE AREA TIL 10 PM EST THIS EVENING.
WHILE GUSTY WINDS WILL CONTINUE FOR AWHILE AFTER 10 PM...LOSS OF
MIXING THRU HEATING AND LESSENING OF THE THERMAL GRADIENT WILL
DECREASE THE WINDS FROM WEST TO EAST. FOR TEMPERATURES...THERE WILL
BE A STRONG TEMPERATURE DROP BEHIND THE FRONT...BUT ABNORMALLY WARM
TEMPERATURES AHEAD OF THE FRONT WILL BE FOLLOWED BY ONLY SEASONAL
TEMPERATURES TONIGHT AND CHRISTMAS DAY. SO...POST FRONTAL RAIN
SHOWERS WILL STRUGGLE TO CHANGE TO SNOW SHOWERS BEFORE ENDING FOR
THE MOST PART FROM WEST TO EAST TONIGHT. THE EXCEPTION WILL BE THE
HIGHER ELEVATIONS OF THE NORTHERN MOUNTAINS WHERE RAIN WILL CHANGE
TO SNOW...BUT LITTLE SNOW ACCUMULATION IS EXPECTED AS DEEPER
MOISTURE IS LOST BY THE TIME OF CHANGEOVER. ON CHRISTMAS DAY...LOTS
OF LOW CLOUDS IN THE MORNING....BREAKING FOR SOME SUNSHINE IN THE
AFTERNOON AS HIGH PRESSURE AND MUCH DRIER AIR SETTLES IN FROM THE
WEST. LOOK FOR HIGHS IN THE 40S.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
WITH MOISTURE IN THE MOUNTAINS SHOWN TO BECOME LESS THAN 1.5 KFT
THICK IN THE NRN MOUNTAINS BY 00Z FRI...AND THE TOP OF THE CLOUD AT
-5C OR WARMER...OPTED TO CUT OFF UPSLOPE RAIN/SNOW SHOWERS THERE BY
THEN TO START THE PERIOD.  COLD ADVECTION IS CUT OFF AS COLD CORE
SHIFTS E...AND HIGH PRESSURE TAKES OVER AT THE SFC BENEATH UPPER
LEVEL RIDGING.

THE HIGH MAINTAINS ITS INFLUENCE ON THE WEATHER AS IT BECOMES
ANCHORED OVER THE MIDDLE ATLANTIC STATES FRI AND REMAINS SO THROUGH
FRI NT...BEFORE DRIFTING EWD...OFFSHORE...ON SAT.  THIS SPELLS DRY
WEATHER WITHOUT MUCH CLOUD...ONCE THE CLOUDS IN THE NRN MOUNTAINS
GRADUALLY BREAK UP THU NT.

CLOUDS...MAINLY HIGH...INCREASE SAT AFTERNOON AS A LARGE POSITIVE
TILT UPPER LEVEL S/W TROUGH AND SFC COLD FRONT APPROACH.  MODELS
CONTINUE TO TREND SLOWER WITH THIS FEATURE...LIKELY OWING TO THE
TENACIOUS UPPER LEVEL HIGH OVER THE BAHAMAS.  THUS HAVE SLOWED THE
CHANCE FOR PRECIPITATION INCREASING FROM THE W...LIMITING IT TO JUST
A SCHC ALONG AND W OF THE OHIO RIVER BY THE END OF THE DAY SAT.

BLENDED IN THE MET AND MAV FOR LOWS THU NT...A LITTLE HIGHER OVER
THE MIDDLE OHIO VALLEY ON ACCOUNT OF THE GRADIENT ON THE BACK SIDE
OF THE HIGH THERE...AND A LITTLE LOWER ELSEWHERE WITH GOOD RADIATIVE
COOLING IN THE VALLEYS.  BLENDED IN THE MET FOR LOWS A LITTLE LOWER
FRI NT WITH LESS CLOUD AND HIGH PRESSURE KEEPING THE FLOW LIGHT
ESPECIALLY S AND E OF THE OHIO RIVER.  BLENDED IN THE MET FOR HIGHS
FRI FOR LITTLE CHANGE.  RAISED HIGHS SAT A LITTLE ABOVE CONSENSUS
AND GENERALLY ABOVE THE STRAIGHT GUIDANCE AND BELOW THE BIAS
CORRECTED GUIDANCE.  WITH LESS CLOUD...SAT SHOULD NOT BE MUCH IF ANY
COOLER THAN FRI.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
MAIN SYNOPTIC FEATURE FOR THE LONG TERM IS A COLD FRONT PASSING
THROUGH AND THEN A SECONDARY WAVE RIDING ALONG THE FRONT. THE GFS
CONTINUES TO SUPPRESS THE SECOND WAVE...KEEPING IT MAINLY SOUTH AND
EAST. THE LATEST ECMWF IS TRENDING THIS WAY AS WELL. STARTED WITH
WPC GUIDANCE...AND THEN BLENDED IN ANOTHER DOSE OF THE GFS. HAVE THE
COLD FRONT PASSING THROUGH ON SUNDAY WITH LIKELY POPS ACROSS MUCH OF
THE CWA. THEN HAVE ANOTHER AREA OF LIKELY POPS ACROSS MAINLY THE
COAL FIELDS AND SOUTHERN MOUNTAINS SUNDAY NIGHT INTO EARLY MONDAY
WITH THE SECONDARY WAVE.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
18Z WEDNESDAY THRU 18Z THURSDAY...
DEEPENING SURFACE LOW WILL MOVE NORTH FROM CENTRAL KENTUCKY AT 16Z
INTO CENTRAL MICHIGAN BY 00Z. PRESSURE GRADIENTS WILL CONTINUE TO
TIGHTEN AND COLD FRONT PASSAGE WILL TAKE PLACE THIS AFTERNOON AND
EVENING. LOOK FOR THE FRONT AT THE OHIO RIVER AROUND 19Z...CRW-CKB
AROUND 21Z AND IN THE MOUNTAINS BY 23Z. SOME DRY SLOTTING THIS
AFTERNOON AHEAD OF THE FRONT WILL KEEP VFR CONDITIONS WITH MINIMAL
SHOWERS...AND THE LINGERING LIGHT RAIN IN THE MOUNTAINS WILL MOSTLY
END BY 18Z. THEN EXPECT A ROUND OF GUSTY SHOWERS AND ISOLD TO SCT
THUNDERSTORMS WITH THE COLD FRONT. SOUTHWESTERLY WIND GUSTS OF 40 TO
50 KTS KTS POSSIBLE ALONG AND BEHIND THE FRONT FOR A FEW
HOURS...ESPECIALLY IN THE CONVECTION ALONG THE COLD FRONT ITSELF.
AFTER 03Z WINDS SLOWLY DIMINISH...BUT STILL UP AROUND 30S KTS IN THE
HIGHER MOUNTAIN ELEVATIONS...AND MVFR STRATUS SPREADS EASTWARD IN
THE COLD ADVECTION ACROSS THE AREA...WITH IFR CEILINGS IN THE
MOUNTAINS AFTER 07Z. AFTER 13Z...CONDITIONS IMPROVING TO VFR IN THE
WEST AND MVFR IN THE MOUNTAINS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF AFTERNOON STORMS AND OVERNIGHT
STRATUS MAY VARY A FEW HOURS.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EST 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    H    M    M    M    H    M    M    M    M    M    M
HTS CONSISTENCY  M    M    M    H    H    M    M    M    M    H    M    H
BKW CONSISTENCY  H    H    H    M    M    H    H    M    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    M    L    H    M    H    H    M
PKB CONSISTENCY  H    H    M    M    M    H    H    M    M    H    H    H
CKB CONSISTENCY  H    H    H    H    M    L    M    H    M    H    H    H

AFTER 18Z THURSDAY...
IFR IN CLOUDS POSSIBLE IN THE HIGHER ELEVATIONS OF THE MOUNTAINS WED
NT INTO THU.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR WVZ005>011-
     013>019-024>026.
     WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR WVZ020-027>032-
     037>040-046-047.
OH...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR OHZ066-067-075-
     076-083>087.
KY...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR KYZ101>103-105.
VA...NONE.

&&

SYNOPSIS...TRM/JMV/MZ
NEAR TERM...JMV
SHORT TERM...TRM
LONG TERM...MZ
AVIATION...JMV
Hazardous weather outlook, Dec 24, 4:28 PM EST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
428 PM EST WED DEC 24 2014

OHZ066-067-075-076-083>087-WVZ006>011-252130-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-
428 PM EST WED DEC 24 2014

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...SEVERE THUNDERSTORM WATCH 564 IN EFFECT UNTIL 10 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-WVZ005-013>019-024>026-252130-
GREENUP-CARTER-BOYD-LAWRENCE KY-WAYNE-LINCOLN-PUTNAM-KANAWHA-ROANE-
WIRT-CALHOUN-RITCHIE-MINGO-LOGAN-BOONE-
428 PM EST WED DEC 24 2014

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND MUCH
OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ020-027>032-037>040-046-047-252130-
DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
428 PM EST WED DEC 24 2014

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ033>036-252130-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
428 PM EST WED DEC 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

GUSTY WINDS CAN BE EXPECTED THIS AFTERNOON AND EVENING...BUT WINDS
ARE EXPECTED TO REMAIN BELOW WIND ADVISORY CRITERIA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 24, 5:28 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
528 PM EST WED DEC 24 2014

OHZ066-067-075-076-084-242330-
ATHENS OH-MORGAN OH-PERRY OH-VINTON OH-WASHINGTON OH-
528 PM EST WED DEC 24 2014

...SPECIAL WEATHER STATEMENT FOR NORTHERN WASHINGTON...NORTHEASTERN
VINTON...PERRY...MORGAN AND ATHENS COUNTIES UNTIL 630 PM EST...

AT 526 PM EST...SHOWERS WITH STRONG WIND GUSTS WERE LOCATED ALONG A
LINE FROM 14 MILES EAST OF PICKERINGTON TO LOGAN TO 7 MILES SOUTHWEST
OF ALBANY...MOVING NORTHEAST AT 55 MPH.

AN ABRUPT WIND SHIFT TO THE WEST IS EXPECTED...WITH GUSTS TO 55 MPH
POSSIBLE WITH THESE SHOWERS.

THESE SHOWERS WILL BE NEAR TRIMBLE AROUND 540 PM...STROUD RUN STATE
PARK AROUND 550 PM...EAGLEPORT AROUND 600 PM...HACKNEY AROUND 610 PM
AND MACKSBURG AROUND 620 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-77 BETWEEN MILE MARKERS
5 AND 17 IN OHIO.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3991 8217 3983 8216 3978 8207 3976 8164
      3959 8158 3959 8149 3965 8146 3961 8127
      3953 8120 3919 8234 3940 8245 3939 8230
      3947 8229 3947 8218 3955 8217 3960 8239
      3973 8238 3983 8241 3984 8248 3993 8247

12
Local storm report, Dec 24, 5:41 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
541 PM EST WED DEC 24 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     NON-TSTM WND DMG 11 NW HAMDEN            39.25N 82.70W
12/24/2014                   VINTON             OH   911 CALL CENTER

            TREE DOWN ALONG OLD ROUTE 50.

&&

NWS CHARLESTON WV
IRIS SYSTEM
Local storm report, Dec 24, 5:52 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
552 PM EST WED DEC 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     NON-TSTM WND GST 2 SW ALBANY             39.21N  82.22W
12/24/2014  M54 MPH          ATHENS             OH   AWOS

            54 MPH MEASURED ON KUNI AWOS

&&

EVENT NUMBER RLX1401326

MZ
Local storm report, Dec 24, 5:54 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
554 PM EST WED DEC 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     NON-TSTM WND GST 1 S CEREDO              38.38N  82.55W
12/24/2014  M42 MPH          WAYNE              WV   ASOS

            42 MPH MEASURED AT KHTS ASOS

&&

EVENT NUMBER RLX1401327

MZ
Special weather statement, Dec 24, 5:57 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
557 PM EST WED DEC 24 2014

VAZ003-004-WVZ015-024>026-033>036-250000-
BOONE WV-BUCHANAN VA-DICKENSON VA-FAYETTE WV-KANAWHA WV-LOGAN WV-
MCDOWELL WV-MINGO WV-RALEIGH WV-WYOMING WV-
557 PM EST WED DEC 24 2014

...SPECIAL WEATHER STATEMENT FOR WYOMING...SOUTHERN BOONE...WESTERN
FAYETTE...SOUTHERN KANAWHA...LOGAN...MCDOWELL...SOUTHERN MINGO...
WESTERN RALEIGH...NORTHERN BUCHANAN AND NORTHERN DICKENSON COUNTIES
UNTIL 700 PM EST...

AT 554 PM EST...SHOWERS WITH STRONG WIND GUSTS WERE LOCATED ALONG A
LINE FROM 9 MILES NORTHWEST OF LOGAN TO 8 MILES SOUTHEAST OF
WILLIAMSON TO JOHN FLANNAGAN LAKE...MOVING EAST AT 40 MPH.

AN ABRUPT WIND SHIFT TO THE WEST IS EXPECTED...WITH GUSTS TO 55 MPH
POSSIBLE WITH THESE SHOWERS.

THESE SHOWERS WILL BE NEAR SARAH ANN AROUND 610 PM...BLAIR AROUND 620
PM...COAL MOUNTAIN AROUND 630 PM...PRENTER AROUND 640 PM...LEEWOOD
AROUND 650 PM AND KIMBALL AROUND 700 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...THE WEST VIRGINIA
TURNPIKE BETWEEN MILE MARKERS 60 AND 75.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3726 8242 3729 8233 3753 8199 3753 8205
      3755 8208 3755 8213 3759 8213 3762 8221
      3765 8223 3767 8230 3774 8232 3817 8133
      3777 8126 3727 8143 3717 8246

12
Special weather statement, Dec 24, 6:02 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
602 PM EST WED DEC 24 2014

WVZ007-008-013>019-027>029-250000-
BRAXTON WV-CALHOUN WV-CLAY WV-GILMER WV-JACKSON WV-KANAWHA WV-
LINCOLN WV-MASON WV-PUTNAM WV-RITCHIE WV-ROANE WV-WIRT WV-
602 PM EST WED DEC 24 2014

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN RITCHIE...ROANE...
SOUTHERN WIRT...SOUTHWESTERN BRAXTON...CALHOUN...CLAY...WESTERN
GILMER...JACKSON...NORTHERN KANAWHA...NORTHEASTERN LINCOLN...EASTERN
MASON AND EASTERN PUTNAM COUNTIES IN WEST VIRGINIA UNTIL 700 PM
EST...

AT 559 PM EST...SHOWERS WITH STRONG WIND GUSTS WERE LOCATED ALONG A
LINE FROM 7 MILES WEST OF RIPLEY TO 12 MILES NORTH OF MADISON TO 8
MILES NORTH OF LOGAN...MOVING EAST AT 45 MPH.

AN ABRUPT WIND SHIFT TO THE WEST IS EXPECTED...WITH GUSTS TO 55 MPH
POSSIBLE WITH THESE SHOWERS.

THESE SHOWERS WILL BE NEAR SANDYVILLE AROUND 610 PM...STATTS MILLS
AROUND 620 PM...LUCILLE AROUND 630 PM...CHERRY AROUND 640 PM...MUNDAY
AROUND 650 PM AND BIG OTTER AROUND 700 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 38 AND 57 IN WEST VIRGINIA...I-77 BETWEEN MILE MARKERS 97 AND
145 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 1 AND 49.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3915 8088 3844 8090 3829 8176 3820 8195
      3884 8198

12

The radar

The Charleston,WV radar (KRLX), 27 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Boone

When
December 24, 6:09 PM EST
Where
Boone County, Danville
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Broadcast Media
Coordinates
38.080, -81.830

Two single-wide mobile homes sustained damage from fallen trees.

Thunderstorm Wind, Boone

When
December 24, 6:12 PM EST
Where
Boone County, 0.18 mi SSE of Foster
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
38.098, -81.778

Trees were blown down onto power lines along Route 3. Electrical outages occurred. One vehicle was damaged by a fallen tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2014Every state in 2014This day in weather historyWarnings in West Virginia, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546122, 546071.